Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Blacksburg, VA

July 4, 2017Floyd County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2017, 5:57 PM EDT for Floyd County, Patrick County, Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 5:57 PM EDT (21:57 UTC)
Expired
Jul 4, 2017, 6:48 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:00 PM EDTTSTM WND DMG3 W Rocky Knob Recreati, VAA TREE WAS BLOWN DOWN ALONG BLACK RIDGE ROAD.
Jul 4, 6:18 PM EDTTSTM WND DMG3 Nw Woolwine, VAONE TREE DOWN ON WOOLWINE HIGHWAY OVER ROCK CASTLE CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS51 KRNK 042157
SVRRNK
VAC063-141-042300-
/O.NEW.KRNK.SV.W.0120.170704T2157Z-170704T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
557 PM EDT TUE JUL 4 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Floyd County in southwestern Virginia...
  Northern Patrick County in southwestern Virginia...

* Until 700 PM EDT

* At 556 PM EDT, a severe thunderstorm was located near Willis, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woolwine...
  Willis...
  Meadows Of Dan...
  Buffalo Ridge...
  and Mabry Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. If rainfall continues across this area, a flash 
flood warning may be required soon. Do not drive your vehicle 
through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3673 8045 3674 8049 3683 8055 3688 8054
      3691 8020 3690 8020 3687 8023 3686 8017
      3671 8010
TIME...MOT...LOC 2156Z 118DEG 1KT 3681 8046 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
057 
WWUS51 KRNK 042223
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
623 PM EDT TUE JUL 4 2017

VAC063-141-042300-
/O.CON.KRNK.SV.W.0120.000000T0000Z-170704T2300Z/
Floyd VA-Patrick VA-
623 PM EDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EXTREME SOUTHEASTERN FLOYD AND NORTHEASTERN PATRICK COUNTIES...

At 622 PM EDT, a severe thunderstorm was located near Woolwine,
moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Woolwine...
Rocky Knob Recreation Area...
Charity...
Buffalo Ridge...
and Rocky Knob Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3673 8025 3678 8031 3682 8036 3688 8037
      3691 8020 3690 8020 3687 8023 3686 8017
      3671 8010
TIME...MOT...LOC 2222Z 268DEG 14KT 3681 8030 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
318 
WWUS51 KRNK 042248
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
648 PM EDT TUE JUL 4 2017

VAC063-141-042257-
/O.CAN.KRNK.SV.W.0120.000000T0000Z-170704T2300Z/
Floyd VA-Patrick VA-
648 PM EDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD AND 
NORTHEASTERN PATRICK COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However moderate to heavy rain remains in the area 
and localized flooding remains possible for another hour or so.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3673 8025 3678 8031 3682 8036 3688 8037
      3691 8020 3690 8020 3687 8023 3686 8017
      3671 8010
TIME...MOT...LOC 2244Z 118DEG 1KT 3681 8031 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:02 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 3:02 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Tue Jul 4 2017

.SYNOPSIS...
An upper level disturbance over the Tennessee Valley will move east
crossing our region tonight. A backdoor front over southern
Pennsylvania will drift south toward our area Wednesday before
lifting back north as a warm front Thursday. The combination of
todays upper level disturbance and additional waves of energy along
the front Wednesday and Thursday will result in an increasing threat
for showers and thunderstorms for the next several days.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS of 301 PM EDT Tuesday...

Happy 4th of July! Shortwave over the Tennessee Valley
associated with an area of showers and a few thunderstorms
across eastern Kentucky and eastern Tennessee will move east-
northeast this afternoon into tonight. Scattered showers and
thunderstorms will develop this afternoon into tonight in the
warm unstable air. The spc mesoanalysis at 18z showed SBCAPE
between 1000 and 2000 J/Kg are forecasted by modified 12z
soundings. SPC in the Day 1 convective outlook has placed
southern portions in a marginal risk for severe weather with
wind being the primary threat. Also, there is a threat for
localized heavy rainfall per forecast precipitable water values
near 1.75 and cloud layer mean wind from 250 degrees at 10 kts.

The diurnally driven thunderstorms should taper off around sunset,
however there will be a lingering threat for showers tonight per the
presence of the upper shortwave trough passing overhead. Considerable
cloudiness with the threat for showers will continue overnight
into Wednesday morning. With low level moisture and light winds,
added some patches of fog overnight. Low temperatures tonight
will range from the upper 50s in the mountains to around 70
degrees in the Piedmont.

The passage of several upper shortwaves will deepen and establish an
upper trough across the east by the end of week. High pressure over
New England wedges down the east side of the Appalachians and keeps
a frontal boundary across the region. This will trigger some
convection Wednesday afternoon into Wednesday evening. There is a
marginal threat for severe thunderstorms mainly south and west as
highlighted on Day Two convective outlook. The main threats will be
damaging winds and heavy downpours. High temperatures Wednesday will
range from the lower 70s in the mountains to the mid 80s in the
Piedmont.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 301 PM EDT Tuesday...

An upper level ridge in the western Atlantic will continue to block
and slow the progress of weather system tracking east of the
Mississippi Valley. This ridge will stretch westward across the Gulf
states reducing the influx of moisture into the region. However, high
moisture content will already be in place by the time the ridge
moves over the Gulf States.

Wednesday night, a surface reflection along the VA/NC border will
slowly move eastward. This reflection will keep some showers over
the area through the early morning hours. This system moves out to
sea on Thursday. A significant short waves and associated cold front
is forecast to move slowly across the Midwest Thursday and over the
southern Ohio Valley Thursday night. A second cold front will track
over the upper Midwest Thursday night and help push this short wave
across the mountains Friday morning and east of the piedmont during
the afternoon. This wave is able to pick up speed because the
blocking ridge is sinking southward Thursday night and Friday. Since
this wave is coming through during the morning, the severe weather
threat will be greatly reduced. However, the cold pool comes over
the area with a fair decent jet. Therefore, we can not rule out
gusty winds or hail for Friday. The mountains are less likely to see
severe storms Friday morning. The piedmont may see storms getting
stronger in the afternoon, but the max potential for severe chances
will be east across the coastal piedmont late Friday afternoon.

Close to normal temperatures are expected through Friday with low to
mid 80s west of the Blue Ridge and upper 80s to lower 90s east.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 240 PM EDT Tuesday...

The cold front that comes across Friday will take bulk of the
moisture and instabilities with it. Another front will slide across
the region on Saturday. With limited moisture, this second front may
produce a few hundredth of an inch of rain across the mountains,
mainly along western slopes. Showers will fade as they approach the
Blue Ridge then jump to a lee trough over the piedmont during the
afternoon. With good mixing and low instabilities, we will only
carry showers for this frontal passage. Cool and dry high pressure
will move over the region Sunday and Monday. The chance for
thunderstorms begin to increase on Tuesday.

Temperatures will fall a few degrees below normal following the
second frontal passage Saturday. Muggy conditions will also be
replaced with comfortable humidity levels with dew points falling
into the upper 50s to lower 60s over the weekend.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

For the most part, cloudy, but VFR conditions can be expected during
the forecast period. Exceptions being with mainly afternoon showers
and thunderstorms moving through the mountains during the afternoon.
Current radar indicates that precipitation is on the doorstep at
both BLF and LWB. With the sun peaking out currently at BCB, causing
rising temps, instability should be sufficient for a rumble of
thunder when they arrive a bit later in the afternoon. For terminals
east of BCB, have maintained vicinity within the TAFs due to
uncertainty regarding timing and whether or not this larger system
can clear the mountains. Otherwise, diurnal convection is
possible for areas east of the Blue Ridge this afternoon,
however has been left out of the TAFs due to the extremely
isolated nature of these storms.

Overnight, radiation fog can be expected through many of the
mountain valleys, impacting BCB and LWB. Any fog that forms
should be rather short lived and clear within an hour or two of
daybreak.

Winds outside of thunderstorms will be very light to calm.

Extended Aviation Discussion...

Flow aloft will gradually become more southwesterly for midweek
favoring increasing moisture. Upstream disturbances will likely
impinge upon this moisture resulting in increasing coverage of
the afternoon/diurnally driven deep convection. Periods of MVFR
cigs will be possible in this activity, most numerous initially
closer to the NC/VA border, but likely impacting all areas as
the week progresses.

Late night and early morning fog can also be expected with
increasing probability through the week, especially given the
increasing potential for late day/evening rain at many TAF
sites. Convection may become more numerous toward the end of the
week as a stronger upper-level system approaches from the west.
All- in-all, likely to be an unsettled week, but periods of VFR
can certainly be expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JR/PM
Hazardous weather outlook, Jul 4, 3:12 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
312 PM EDT Tue Jul 4 2017

VAZ019-020-022>024-034-035-045>047-051915-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-
312 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to isolated severe thunderstorms will be possible
Thursday. Very heavy rainfall could also result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-059-051915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
312 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds and large hail will be possible today. Very heavy rainfall
could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to isolated severe thunderstorms will be possible again
Wednesday and Thursday. Very heavy rainfall could also result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-013-014-018-WVZ042>044-507-508-051915-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
312 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon will have very heavy rainfall which could
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to isolated severe thunderstorms will be possible
Wednesday and Thursday. Very heavy rainfall could also result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:44 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT TUE JUL 4 2017

VAZ058-041945-
Halifax-
244 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HALIFAX COUNTY
through 345 PM EDT...

At 243 PM EDT, a strong thunderstorm was located near Cluster
Springs, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Very heavy rainfall can also be expected with this activity,
which could lead to localized flooding.

Locations impacted include...
Virgilina...
Hitesburg...
and Cluster Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3660 7872 3659 7871 3659 7872 3658 7872
      3658 7873 3656 7874 3654 7873 3654 7883
      3661 7893 3670 7887 3665 7871
TIME...MOT...LOC 1843Z 304DEG 8KT 3664 7883

RAB
Special weather statement, Jul 4, 3:54 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT TUE JUL 4 2017

NCZ003-042100-
Surry-
354 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY THROUGH 500 PM
EDT...

At 353 PM EDT, a strong thunderstorm was located over Pine Ridge,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Very heavy rainfall can also be expected with this
thunderstorm. The ground in this area is saturated from recent heavy
rainfall and localized flooding could result quickly.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Bottom.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3644 8094 3656 8090 3652 8044 3626 8045
TIME...MOT...LOC 1953Z 283DEG 20KT 3647 8070

RAB
Special weather statement, Jul 4, 5:29 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT TUE JUL 4 2017

VAZ016-017-042230-
Floyd-Carroll-
529 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FLOYD AND
EASTERN CARROLL COUNTIES THROUGH 630 PM EDT...

At 529 PM EDT, a strong thunderstorm was located over Dugspur, moving
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Very heavy rainfall and frequent lightning can also be
expected. Localized flooding will be possible.

Locations impacted include...
Indian Valley...
Willis...
Dugspur...
Laurel Fork...
and Alum Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3683 8073 3699 8049 3681 8035 3680 8036
      3680 8039 3677 8039 3676 8040 3674 8044
      3675 8045 3674 8046 3667 8061
TIME...MOT...LOC 2129Z 238DEG 23KT 3679 8060

RAB
Special weather statement, Jul 4, 5:34 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT TUE JUL 4 2017

VAZ044-042230-
Pittsylvania-
534 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITTSYLVANIA COUNTY
THROUGH 630 PM EDT...

At 533 PM EDT, a strong thunderstorm was located over Ajax, moving
east at 10 mph.

Winds in excess of 30 mph are possible with this storm. Very heavy
rainfall and frequent lightning can also be expected with this
thunderstorm.

Locations impacted include...
Hurt...
Gretna...
Sago...
Climax...
and Pittsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3686 7964 3701 7960 3704 7953 3702 7950
      3701 7948 3702 7946 3703 7948 3705 7948
      3706 7946 3706 7941 3708 7940 3711 7930
      3684 7923
TIME...MOT...LOC 2133Z 258DEG 10KT 3693 7959

RAB
Special weather statement, Jul 4, 5:38 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT TUE JUL 4 2017

VAZ017-032-042245-
Patrick-Floyd-
538 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FLOYD AND NORTHERN
PATRICK COUNTIES THROUGH 645 PM EDT...

At 537 PM EDT, a strong thunderstorm was located near Rocky Knob
Summit, moving northeast at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm. Frequent cloud-to-ground lightning and very heavy rainfall
can also be expected with this thunderstorm.

Locations impacted include...
Floyd...
Woolwine...
Rocky Knob Recreation Area...
Charity...
and Rocky Knob Summit.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3676 8045 3684 8048 3702 8022 3693 8019
      3692 8020 3690 8020 3687 8023 3686 8016
      3675 8012
TIME...MOT...LOC 2137Z 244DEG 5KT 3681 8042

RAB
Special weather statement, Jul 4, 5:48 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT TUE JUL 4 2017

VAZ022-033-034-042245-
Franklin-Roanoke-Bedford-
548 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN
ROANOKE...SOUTHWESTERN BEDFORD...AND NORTHERN FRANKLIN
COUNTIES THROUGH 645 PM EDT...

At 547 PM EDT, a strong thunderstorm was located over Boones Mill,
moving east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm. Frequent lightning and very heavy rainfall can also be
expected with this activity.

Locations impacted include...
Boones Mill...
Stewartsville...
Moneta...
Bent Mountain...
and Burnt Chimney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3712 7954 3706 8012 3708 8011 3712 8013
      3712 8014 3719 8015 3722 7994 3736 7960
TIME...MOT...LOC 2147Z 260DEG 17KT 3715 7999

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:10 PM EDTSpecial Weather StatementRNKCarroll50 min
Jul 3, 9:05 PM EDTSpecial Weather StatementRNKPatrick55 min
Jul 4, 2:44 PM EDTSpecial Weather StatementRNKHalifax61 min
Jul 4, 3:24 PM EDTAreal Flood AdvisoryRNKHalifax2 hr
Jul 4, 5:29 PM EDTSpecial Weather StatementRNKCarroll61 min
Jul 4, 5:34 PM EDTSpecial Weather StatementRNKPittsylvania56 min
Jul 4, 5:38 PM EDTSpecial Weather StatementRNKFloyd67 min
Jul 4, 5:48 PM EDTSpecial Weather StatementRNKCity of Roanoke57 min
Jul 4, 6:18 PM EDTSpecial Weather StatementRNKPittsylvania57 min
Jul 4, 6:40 PM EDTSpecial Weather StatementRNKCity of Radford65 min
Jul 4, 6:55 PM EDTSpecial Weather StatementRNKCampbell65 min
Jul 4, 7:02 PM EDTSpecial Weather StatementRNKPulaski58 min
Jul 4, 7:12 PM EDTAreal Flood AdvisoryRNKAppomattox6 hr
Jul 4, 7:22 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte53 min
Jul 4, 7:45 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.